Texas, 2021

Flash Flood and Damaging Winds in Texas, June 12 to 13, 2021

June 12 to 13, 2021 · NWS AMA · 12 events in 8 counties and zones

A weak upper level disturbance moved along the northern side of an upper level ridge centered across the Desert Southwest generating thunderstorms over the mountains of Colorado and New Mexico. These storms slowly moved east into the Panhandles and encountered an environment with weak to moderate wind shear but extreme instability and high moisture which allowed these storms to thrive and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A weak upper level disturbance moved along the northern side of an upper level ridge centered across the Desert Southwest generating thunderstorms over the mountains of Colorado and New Mexico. These storms slowly moved east into the Panhandles and encountered an environment with weak to moderate wind shear but extreme instability and high moisture which allowed these storms to thrive and increase in severity and organization as they tracked east. The main impact from the storms were from damaging winds as they crossed out of New Mexico and Colorado into the Panhandles, but some hail was also reported. The most significant damage occurred with a storm that strongly bowed as it moved southeast across Cimarron County Oklahoma. This storm produced wind speeds likely around 90 mph in some locations based on damage and were measured just shy of 80 mph near Boise City, OK at a mesonet site. The storm produced widespread wind damage from Kenton to Boise city and southeast to Griggs, OK. Widespread damage to trees and powerlines occurred and isolated significant roof damage occurred as well, including the Boise City High School auditorium, which lost part of it's roof completely. Fifty-five power poles were reported damaged across Cimarron County with around 1600 customers without power during the peak outage after the storms. Power was out until well into the afternoon hours on Sunday for some locations. This storm continued to grow upscale and eventually merged across the northwestern Texas Panhandle with another broken line of storms that had crossed the New Mexico border near I-40, also producing severe wind gusts as they entered the Texas Panhandle. This storm complex tracked east-southeast and continued to produce severe wind gusts and heavy rainfall, especially across the northern and central Texas Panhandle. The storm complex finally weakened early Sunday morning as instability decreased.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 12, 5:29 PM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 12, 5:29 PM CST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
629 PM CDT Sat Jun 12 2021

.AVIATION...
There is still some uncertainty about the potential for some
thunderstorms to make it into the Oklahoma and Texas Panhandle
from New Mexico. Main timing will be from about 02Z for KDHT, 04Z
for KGUY, and 06Z for KAMA if they are to be impacted. Have VCTS
in the TAF as confidence is still not very high if these storms
will maintain themselves or how wide spread they will be. If
thunderstorms do make it into the area this could create concern
for LLWS even if they are up to 5 miles away. Surface winds will
be out of the east to south around 5 to 15 kts, without
interference from outflows. CIGs should also remain above 9k ft
outside of any active thunderstorm.

Hoffeditz

&&

.PREV DISCUSSION... /Issued 349 PM CDT Sat Jun 12 2021/

SHORT TERM...Tonight through Sunday Night...

H5 ridge axis extends from NRN Mexico into W Texas. Two subtle
ridge riding S/WVs can be seen in WV imagery in NRN NM and ERN AZ
and these are forecast to cross the region through the overnight
hours. The low level flow has returned to a more easterly
direction behind yesterdays front which is now located near a
Hereford Wichita Falls line, but will slowly lift and become more
diffuse through the night allowing winds to turn more SE.
Abundant low level moisture remains near and north of the boundary
and Tds are in the 60s with even some low 70s. Models agree that
H7 moisture advection has been occurring through the day with an
H7 theta-e ridge setting up near the WRN Panhandles. MLCAPE is
around 2500-3500 J/KG and the SPC RAP shows an impressive
3000-4000 MLCAPE by 01 UTC. While this seems high, it should be
noted that the 12Z sounding showed observed MLCAPE of just over
4000 J/KG which might be a record for the station! Effective bulk
shear is forecast to the be 30-35 tonight while the 0-3km helicity
increases to 200-300 with the help of a 30 kt LLJ. This all seems
to be setting the stage for a TSTM event and assoc severe chcs
with discrete cells possible early in the evening possibly
congealing into an MCS, HOWEVER there is one major caveat - there
is a cap.

While all the momentum was towards the more agressive models 18-24
hours ago, that has come to a screeching halt since then and
models have reverted to extremely different solutions regarding
how tonight will play out. Although the GFS remains extremely
agressive (and persistent), am somewhat dubious of this solution
given what appears to be convective feedback that significantly
strengthens the S/WV over the WRN Panhandles before it crosses to
the east. The FV3 Hi-res is one of the more agressive CAMs (GFS
influence?) and SPC HREF is relatively excited as well with
developing an MCS, but HRRR, NAM and others are not (HRRR not at
all). SPC has expanded the SLT risk through the day and it now
includes the entire WRN Panhandles (including a hatched area for
wind west), but there is still significant uncertainty given huge
spread in model guidance that ranges from an MCS impacting much of
the area to nothing holding together vs the cap and very little
or nothing happening. Current forecast is closest to the TTU WRF
which is a nice compromise solution. Forecsat is showing SCT
TSTMs in the west this evening (40-50% coverage) and lesser
coverage in the east as things weaken (20-30%). There would be a
threat for large hail and damaging wind and and a very low tornado
potential in this case. If the most aggressive CAMs verify, a
significant MCS would provide even higher wind and heavy rainfall
threat which is why SPC is also highlighting a significant wind
threat (hatched area) in the SWODY1.

H5 ridge builds north towards the Four Corners with mid level
flow becoming more NNW on Sunday. This flow regime does not favor
NM mountain convection crossing the border, but CAPE remains very
high and wind shear is sufficient that we can not rule out
influence from mountain generated storms further north than normal.
S/WVs riding this ridge also could cause cap to break allowing
isolated storms to form locally. Without presence of a boundary to
provide low level forcing, POPs have been limited to SLT CHC
tomorrow and tomorrow night but are above the NBM forecast POPs
which are less than 15 across the board.

Even though we are not seeing heat advisory level temps or heat
index, we have received word regarding heat related issues
occurring in the Canyon (heat index near 102 there). These
dewpoints are extremely high for the area and it is apparent, we
are not used to it.

Gittinger

LONG TERM (Monday through Friday)...

Overall, pretty quiet forecast in the extended. Seasonable
temperatures are forecast with mostly dry conditions. Friday is
our next best shot at seeing rainfall. High temperatures will be
mostly in the 90s next week with a few locations flirting around
100 degrees.

On Monday, the H5 high will be centered over the Four Corners
region, and will sit over in this general area for several days
before eventually flattening out by the end of the work week.
This will result in a northwest flow pattern aloft. This pattern
is pretty typical for summer time convection here in the
Panhandles, and there will be a chance for thunderstorms to come
off the higher terrain to the west. There is also a chance for a
cold front to makes its way into the region, but models differ a
lot on the southward progression. The GFS is pretty aggressive
bringing it all the way into the Panhandles. If this comes to
fruition, we will have small perturbations within the northwest
flow which may interact with the cold front. This could result in
widespread rainfall. However, the GFS seems to be the outlier here
with several other models holding the front up in Kansas. We will
have to watch how this trends going forward. Otherwise, the long
term is pretty quiet with lots of sunshine and relatively light
winds speeds.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

36/11
Hazardous weather outlook, Jun 12, 8:52 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
952 PM CDT Sat Jun 12 2021

OKZ001>003-TXZ001>020-317-131500-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
952 PM CDT Sat Jun 12 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Strong to severe thunderstorms expected through late tonight. The
primary hazards will be damaging winds and large hail. The western
and central Panhandles are favored for severe weather where a
Severe Thunderstorm Watch is in effect until 3 AM Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will again be possible Friday night. Its too early
to say with much confidence the chances for severe weather at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 12, 8:24 PM CST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Amarillo TX
924 PM CDT Sat Jun 12 2021

OKZ001-130300-
Cimarron OK-
924 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 1000 PM CDT...

At 924 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Campo to 12 miles southeast of
Kim. Movement was south at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Black Mesa Park and Kenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3700 10276 3699 10271 3700 10242 3677 10234
      3672 10300 3700 10300
TIME...MOT...LOC 0224Z 354DEG 24KT 3706 10272 3710 10322

TLH
Special weather statement, Jun 12, 9:28 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1028 PM CDT Sat Jun 12 2021

OKZ001-TXZ001-130400-
Cimarron OK-Dallam TX-
1028 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHERN DALLAM COUNTIES UNTIL 1100 PM CDT...

At 1027 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Boise City to 6 miles east of
Seneca. Movement was southeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3650 10300 3662 10300 3671 10247 3640 10216
      3623 10290 3650 10304
TIME...MOT...LOC 0327Z 328DEG 36KT 3672 10257 3664 10301

TLH
Local storm report, Jun 12, 9:41 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1041 PM CDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     HAIL             BOISE CITY              36.73N 102.51W
06/12/2021  M1.00 INCH       CIMARRON           OK   TRAINED SPOTTER

&&

KJS
Special weather statement, Jun 12, 9:45 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1045 PM CDT Sat Jun 12 2021

OKZ001-130430-
Cimarron OK-
1045 PM CDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY
UNTIL 1130 PM CDT...

At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Keyes, or 13 miles north of Boise City, moving
east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Keyes and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
the Panhandle of Oklahoma.

LAT...LON 3699 10203 3683 10203 3673 10258 3699 10252
TIME...MOT...LOC 0344Z 273DEG 23KT 3691 10242

TLH
Local storm report, Jun 12, 9:48 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1048 PM CDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST     3 SSE BOISE CITY        36.69N 102.50W
06/12/2021  M75 MPH          CIMARRON           OK   MESONET

            MESONET STATION BOIS BOISE CITY REPORT OF
            COTTONWOOD TREES BEING RIPPED APART IN BOISE
            CITY.

&&

KJS
Local storm report, Jun 12, 9:49 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1049 PM CDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND GST     3 SSE BOISE CITY        36.69N 102.50W
06/12/2021  M78 MPH          CIMARRON           OK   MESONET

            MESONET STATION BOIS BOISE CITY POWER IS OUT
            IN BOISE CITY.

&&

The radar

The Amarillo radar (KAMA), 131 km away, was scanning. The volume nearest the first event began at 04:21 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
June 12, 10:22 PM CST
Where
Sherman County, 2.33 mi WNW of Mallett
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.360, -102.140

Thunderstorm Wind, Hartley

When
June 12, 10:35 PM CST to 10:57 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.020, -102.550

At least 4 different wind gusts exceeding 60 mph, the highest being 63 mph, were registered in the span of 22 minutes.

Flash Flood, Dallam

When
June 12, 11:10 PM CST to 11:50 PM CST
Where
Dallam County, 0.99 mi WNW of Dalhart to 1.24 mi SSW of Dalhart
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
36.073, -102.537

Water reported over curb with a few inches of water covering all the lanes of HWY 87.

Thunderstorm Wind, Moore

When
June 12, 11:23 PM CST
Where
Moore County, 1.31 mi WSW of Cactus
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.040, -102.020

Spotter had measured the thunderstorm wind gust with a handheld wind meter.

Thunderstorm Wind, Moore

When
June 12, 11:28 PM CST
Where
Moore County, 0.56 mi W of Cactus
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.050, -102.010

Tree limbs, 3 inches in diameter, were blown down along with power poles blown over in Cactus, TX.

Thunderstorm Wind, Moore

When
June 12, 11:35 PM CST
Where
Moore County, Dumas Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
35.850, -102.020

Thunderstorm Wind, Deaf Smith

When
June 12, 11:50 PM CST
Where
Deaf Smith County, 9.48 mi WSW of Walcott
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.890, -102.990

Thunderstorm Wind, Hutchinson

When
June 13, 12:08 AM CST
Where
Hutchinson County, Hutchinson Co Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.400

Thunderstorm Wind, Potter

When
June 13, 12:13 AM CST
Where
Potter County, 14.59 mi ENE of Valle de Oro
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.530, -101.870

Report received of power poles blown down.

Thunderstorm Wind, Potter

When
June 13, 12:17 AM CST
Where
Potter County, 19.55 mi N of (Ama)amarillo Intl A
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.500, -101.670

Spotter measured wind gust using handheld wind meter.

Thunderstorm Wind, Potter

When
June 13, 12:29 AM CST
Where
Potter County, 4.18 mi N of Amarillo
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.260, -101.830

Report of shingles torn off of roof.

Thunderstorm Wind, Randall

When
June 13, 1:13 AM CST
Where
Randall County, 4.84 mi S of Amarillo
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.130, -101.820

Approximately 6 inch diameter tree down near Zita and along loop 335.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963853, 963854, 963848, 963855, 963849, 963856, 963857, 963858, 963850, 963859, 963851, 963852.